Tree cumulants and the geometry of binary tree models

P.W. Zwiernik, J.Q. Smith

Research output: Contribution to journalArticleAcademicpeer-review

11 Citations (Scopus)
39 Downloads (Pure)


In this paper we investigate undirected discrete graphical tree models when all the variables in the system are binary, where leaves represent the observable variables and where all the inner nodes are unobserved. A novel approach based on the theory of partially ordered sets allows us to obtain a convenient parametrization of this model class. The construction of the proposed coordinate system mirrors the combinatorial definition of cumulants. A simple product-like form of the resulting parametrization gives insight into identifiability issues associated with this model class. In particular, we provide necessary and sufficient conditions for such a model to be identified up to the switching of labels of the inner nodes. When these conditions hold, we give explicit formulas for the parameters of the model. Whenever the model fails to be identified, we use the new parametrization to describe the geometry of the unidentified parameter space. We illustrate these results using a simple example.
Original languageEnglish
Pages (from-to)290-321
Issue number1
Publication statusPublished - 2012
Externally publishedYes


Dive into the research topics of 'Tree cumulants and the geometry of binary tree models'. Together they form a unique fingerprint.

Cite this